Angioneurotic edema is a non-pitting edema which is usually limited to the skin and the mucous membranes of the face and upper aerodigestive tract. The risk of acute upper airway obstruction makes angioneurotic edema a concern for emergency room physicians, internists and otolaryngologists because prompt recognition of the condition and immediate institution of therapy is essential for proper airway management. Angiotensin-converting enzyme (ACE) inhibitors have recently been associated with angioneurotic edema, the probable link being the reduction in angiotensin I1 and the potentiation of bradykinin, resulting in vasodilatation, increased vascular permeability and angioedema. We report four cases of acquired angioneurotic edema, which were probably related to ACE inhibitor use. These cases are discussed, including a review of the literature, methods of diagnosis, pathophysiology and treatment of angioedema. Care should be taken when antihypertensive ACE inhibitor treatments are started and patients should be warned of the potential risk of angioneurotic edema.
- Angiotensin-converting enzyme inhibitors
- Quincke's edema
ASJC Scopus subject areas